Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 233, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Oct 17, 2007, 3:53 PM CDT for Phillips County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2007, 3:53 PM CDT (20:53 UTC)
- Expired
- Oct 17, 2007, 4:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 17, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 12:51 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Oct 17, 12:51 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1251 PM CDT WED OCT 17 2007 .AVIATION... LOW PRESSURE AREA OVER ERN KS CONTINUES TO CAUSE UNSETTLED WX OVER THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE OVER THE AREA EARLY THIS AFTERNOON AND ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS. DIURNAL TRENDS IN ADDITION TO MODERATE INSTABILITY AND MOISTURE SUGGEST STRONG TO SEVERE THUNDERSTORMS ARE A THREAT. AS THE LOW PASSES SOUTHEAST OF THE AREA...MVFR TO IFR CIGS WILL DEVELOP OVER THE TAF SITE. WINDS WILL INCREASE INTO THE 25 TO 35 KT RANGE THROUGH MIDDAY THURSDAY. && .PREV DISCUSSION... /ISSUED 621 AM CDT WED OCT 17 2007/ AVIATION...12Z KGRI TAF...THUNDERSTORMS CONTINUE TO MOVE THROUGH THE AREA. THIS HAS KEPT THE LOW CLOUDS FROM SETTLING IN...BUT FEEL AS THE MORNING GOES ON...THE IFR CONDITIONS WILL TAKE HOLD. RAIN TO CONTINUE THROUGH MOST OF THE DAY WITH OCCASIONAL THUNDERSTORMS. CIGS EXPECTED TO BE AT OR BELOW 1000 AND VSBYS 3-5SM BUT LOWER IN STORMS. WINDS WILL REMAIN SOUTHEAST THROUGH THE DAY. AS SURFACE LOW MOVES THROUGH THE AREA TONIGHT...WINDS WILL TURN TO THE NORTHWEST AND START TO INCREASE. THIS WILL END THE THUNDER FOR THE MOST PART...BUT OCCASIONAL SHRA STILL LIKELY. CIGS SHOULD SLOWLY INCREASE AND IS NOTED AT THE END OF THE FORECAST PERIOD. PREV DISCUSSION... /ISSUED 232 AM CDT WED OCT 17 2007/ DISCUSSION...THUNDERSTORMS HAVE GOTTEN AN EARLY START THIS MORNING AS CONVECTION HAS FIRED IN GOOD WARM AIR ADVECTION PATTERN AND ON NOSE OF THE LOW LEVEL JET. PROFILERS ARE SHOWING WINDS IN THE 40 TO 55 KNOT RANGE INTO CENTRAL SECTIONS OF KANSAS AND NEBRASKA. THIS PATTERN IS ALSO BRINGING LOW CLOUDS WITH IT AND THOSE HAVE MADE IT INTO SOUTHERN NEBRASKA. THESE WILL CONTINUE TO RACE NORTH AND STICK AROUND FOR THE REST OF THE DAY. THIS MORNINGS STORMS ARE JUST THE START OF A WET PERIOD OVER THE NEXT 48 HOURS OR SO. FAIRLY STRONG UPPER SYSTEM WILL HAVE SOME MODERATE INSTABILITY TO WORK WITH SO THUNDERSTORMS VERY LIKELY TODAY. SOME OF THESE STORMS MAY REACH SEVERE LEVELS WITH QUARTER TO GOLF BALL SIZED HAIL...MAINLY IN THE SOUTHERN ZONES. STORMS TODAY MAY DROP SOME FAIRLY GOOD RAINS AND GROUND IN MOST AREAS IS FAIRLY WET FROM RECENT RAINS. WILL NOT ISSUE FLOOD WATCH BUT CONDITIONS WILL NEED TO BE WATCHED AS THE DAY GOES ON. THE UPPER AND SURFACE LOW IS EXPECTED TO TRACK ACROSS CENTRAL NEBRASKA TONIGHT WITH PRECIP CONTINUING TONIGHT AND ON THURSDAY. UPPER SYSTEM WILL SLOWLY LIFT TO THE NORTHEAST THURSDAY AFTERNOON AND ALL PRECIP SHOULD BE OVER BY FRIDAY MORNING. THURSDAY TO BE A PRETTY RAW...WINDY AND WET DAY. WINDS WILL BE CLOSE TO ADVISORY LEVELS AND WILL LET FUTURE SHIFTS TAKE A CLOSER LOOK AT THAT. PRESSURE GRADIENT RELAXES ON FRIDAY. THE WEEK SHOULD END ON A PRETTY GOOD NOTE WITH SUNNY SKIES AND TEMPS TO BE AT OR ABOVE NORMAL. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Oct 17, 1:26 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 126 PM CDT WED OCT 17 2007 NEZ039>041-046>049-181200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK- 126 PM CDT WED OCT 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA MAINLY NORTH OF GRAND ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THE STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS OF 40 TO 45 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ060>064-072>077-082>087-181200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL- HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS- HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 126 PM CDT WED OCT 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA MAINLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE OVERNIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ANYTIME AFTER 2 PM AND CONTINUE INTO THE EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO SIZE OF GOLF BALLS...WINDS AROUND 50 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS. A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM AND CONTINUE INTO THE EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EWALD
In the hours before
Special weather statement, Oct 17, 3:18 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 318 PM CDT WED OCT 17 2007 NEZ072-082-172045- FURNAS-GOSPER- 318 PM CDT WED OCT 17 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES... AT 313 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HENDLEY...OR 23 MILES NORTH OF NORTON...AND MOVING NORTH AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... HOLBROOK...AND ARAPAHOE. DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. EWALD
Local storm report, Oct 17, 3:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
350 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL HOLBROOK 40.30N 100.01W
10/17/2007 M1.75 INCH FURNAS NE LAW ENFORCEMENT
PEA TO GOLFBALL SIZE HAIL.
&&
LEWThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 3:36 PM CDT | Wind Advisory | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more | 27 hr |
| Oct 17, 4:34 PM CDT | Severe Thunderstorm Warning | GID | Harlan | 37 min |
| Oct 17, 5:47 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 28 min |
| Oct 17, 6:00 PM CDT | Severe Thunderstorm Warning | GID | Webster | 45 min |
| Oct 17, 4:35 PM CDT | Tornado Warning | GID | Phillips | 40 min |
| Oct 17, 4:54 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 66 min |
| Oct 17, 5:19 PM CDT | Severe Thunderstorm Warning | GID | Smith | 30 min |
| Oct 17, 6:06 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.